Minnesota, 2020

Flash Flood in Minnesota, July 5, 2020

July 5, 2020 · NWS MPX · 1 event in 1 county or zone

A thunderstorm developed over the eastern Twin Cities Metro area during the afternoon of Sunday, July 5th. This storm was nearly stationary for an hour and produced up to 2 inches of rainfall in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A thunderstorm developed over the eastern Twin Cities Metro area during the afternoon of Sunday, July 5th. This storm was nearly stationary for an hour and produced up to 2 inches of rainfall in a short period of time. Four separate flood reports were noted with roads temporarily closed around Maplewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 11:56 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 5, 11:56 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1256 PM CDT Sun Jul 5 2020

.UPDATE...
Issued at 1247 PM CDT Sun Jul 5 2020

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 347 AM CDT Sun Jul 5 2020

Yet another day with hot and humid weather is expected. Despite
the flattening mid-level ridge, temperatures look to be similar to
yesterday, or even a degree or so higher. This is largely due to
the thermal ridge ahead of a Plains trough nosing into the area.
Today, however, dewpoints don't look to mix out into the lower 60s
in east central MN and west central WI like they did yesterday.
Rather, afternoon dewpoints looks to remain elevated in the 65-70
degree range. Therefore, we won't escape a Heat Advisory in the
Twin Cities metro area, where heat indices look to rise to around
or slightly above 95 degrees this afternoon. The Wet Bulb Globe
Temperature (WBGT), an additional heat parameter that gives a
better approximation of heat risk for active individuals due to
its consideration of sun and wind (vs. the Heat Index which is
measured in the shade and doesn't take wind into account), looks
to behave similarly to how it did yesterday. Per the Hennepin West
Mesonet observations from yesterday, WBGTs were higher from 10-11
am than they were from 2-5 pm. While this is somewhat
counterintuitive, it makes sense given the low temp-dewpoint
spreads in the morning hours and the inversion. So, to make a long
story shorter, we have gone with an earlier start time of 10 am
for the heat advisory. Outside of the Twin Cities metro area,
while it will still be hot and humid, we look to fall short of
heat advisory criteria (100+) again today.

Now onto the thunderstorm potential. Much of the area, given our
proximity in the warm sector ahead of the approaching trough,
looks to be capped today. The exception is north of I-94 and east
of I-35, where less of a cap exists this afternoon, but plenty of
MUCAPE exists to spawn isolated storms during peak heating. Have
retained 20-30 pops in these areas of central MN and west central
WI. While hi-res models differ notably on the scenario that
unfolds tonight into Monday, expectations are for thunderstorms to
develop in the Dakotas along the cold front, and move into
northern/central MN overnight and Monday morning. Additional
development is expected on Monday afternoon across the forecast
area with the cold frontal passage. While instability is decent,
forcing and shear are limited. Therefore the severe threat is
marginal.

.LONG TERM...(Monday night through Saturday)
Issued at 347 AM CDT Sun Jul 5 2020

It's been a struggle to find a way to write about a pattern that
is not changing in new and exciting ways over the past few days,
and today is no exception! The biggest change in the extended
period compared to yesterday is a stronger signal for better
forcing arriving Wednesday afternoon through early Thursday,
giving us our best chance at thunderstorms this week. The
flattened ridge will continue to eject brief pulses of shortwave
energy and lead to small chances for an isolated storm or two
through Wednesday, with models hinting at a cut off upper level
low pushing east over the Canadian Rockies at that time. PV
anomalies ahead of this cut off system look to provide enough
support for a shallow surface to 700mb boundary that could support
the growth of storms far better than the brief shortwaves in the
days prior. However, a concern exists that the warming in the mid
levels will be too much and we will end up capped anyways. More
model fidelity will be needed before confidence will increase
regarding any storm chances this week.

Temperatures remain on the warm side this week, with highs in the
upper 80s to mid 90s across the area, with Wednesday looking to be
the warmest day. Behind the system from Wednesday/Thursday, the
weekend looks to be a bit 'cooler' with highs in the mid to upper
80s as a brief return to some northwesterly flow is possible. This
pattern shift is brief, as both the GFS and ECMWF are pushing
temps in the 90s again by the start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CDT Sun Jul 5 2020

Mid-level cumulus clouds steadily filling in across the region
with afternoon peak heating. A few isolated weak SHRA/TSRA
possible through this evening but coverage will be very sparse so
have left TAFs through this evening dry. More organized SHRA/TSRA
with potentially MVFR conditions may gradually arrive from the
WNW overnight into Monday, with chances increasing as the day
progresses.

KMSP...Will look for MVFR-range visibility overnight through
daybreak Monday due to BR/HZ settling in under the nightly
inversion. There's a small chance of convection arriving around
the time of the morning push but the better chances for SHRA/TSRA
looks to come late Monday afternoon into Monday evening.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Chc TSRA/MVFR. Wind variable around 5 kts.
Wed...Mainly VFR. Chance p.m. TSRA/MVFR. Wind S 10-20 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind SW around 5 kts becoming W.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070.

&&

UPDATE...JPC
SHORT TERM...LS
LONG TERM...TDH
AVIATION...JPC
Hazardous weather outlook, Jul 5, 10:40 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1140 AM CDT Sun Jul 5 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1140 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Hot and humid conditions are expected today as heat indices to the
lower to middle 90s this afternoon and evening. A Heat Advisory
is in effect from 10 AM CDT to 8 PM CDT for the Twin Cities metro
area.

Isolated thunderstorms are possible this afternoon and evening,
mainly north of a line from Montevideo to Litchfield to Saint
Michael in Minnesota, continuing to Ladysmith in Wisconsin. There
is a Marginal Risk for severe thunderstorms for portions of west
central and central Minnesota this evening into tonight. The main
hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are chances for thunderstorms through much of the upcoming
week. There is a Marginal Risk for severe thunderstorms across
the entire coverage area on Monday and Monday night. The main
hazards are large hail and damaging winds.

Strong to severe storms look to be possible again on Wednesday
afternoon through Thursday morning.

Hot and humid conditions are expected to continue through next
week. Heat indices in the 90s are possible during the afternoons
and early evenings.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needs this evening and tonight
over parts of western and central Minnesota.

In the hours before

Special weather statement, Jul 5, 12:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
147 PM CDT Sun Jul 5 2020

MNZ062-063-WIZ023-051915-
Washington-Ramsey-St. Croix-
147 PM CDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...EAST
CENTRAL RAMSEY AND WEST CENTRAL ST. CROIX COUNTIES...

At 147 PM CDT, a strong thunderstorm was located over Lake Elmo, or
11 miles northeast of St. Paul, moving northeast at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
St. Paul, Woodbury, Maplewood, Oakdale, White Bear Lake, Stillwater,
Lake Elmo, Mahtomedi, Bayport, North St. Paul, Oak Park Heights and
Grant.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4491 9296 4501 9307 4516 9284 4503 9269
TIME...MOT...LOC 1847Z 234DEG 13KT 4503 9291

BPH
Special weather statement, Jul 5, 12:52 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
152 PM CDT Sun Jul 5 2020

MNZ063-051915-
Washington-
152 PM CDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON COUNTY...

At 152 PM CDT, a strong thunderstorm was located over Woodbury, or 8
miles east of St. Paul, moving northeast at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Woodbury, Cottage Grove, Inver Grove Heights, South St. Paul, Lake
Elmo, St. Paul Park, Bayport, Afton, Newport, Lakeland, Afton State
Park and St Paul Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4478 9300 4489 9302 4489 9299 4491 9298
      4501 9278 4491 9278 4485 9277
TIME...MOT...LOC 1852Z 235DEG 10KT 4490 9293

BPH
Special weather statement, Jul 5, 1:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Sun Jul 5 2020

MNZ062-063-051945-
Washington-Ramsey-
219 PM CDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON AND
SOUTHEASTERN RAMSEY COUNTIES...

At 219 PM CDT, a strong thunderstorm was located over Oakdale, or 7
miles northeast of St. Paul, moving northeast at 10 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Paul, Woodbury, Maplewood, Oakdale, White Bear Lake, Vadnais
Heights, Lake Elmo, Mahtomedi, Afton, North St. Paul, Little Canada
and Grant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4495 9283 4490 9304 4502 9310 4508 9292
TIME...MOT...LOC 1919Z 247DEG 9KT 4499 9297

BPH

The radar

The Minneapolis radar (KMPX), 42 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ramsey

When
July 5, 1:45 PM CST to 3:15 PM CST
Where
Ramsey County, 2.1 mi NNE of (Stp)st Paul Downtown Airport Holman Field to 2.88 mi WNW of North St Paul
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.960, -93.051

There were several reports of roads flooded due to rainfall amounts of 1 to 3 inches in a very short period of time. These heavy rainfall rates, combined with the urban area (mostly runoff from the streets), led to several flooded roads and a couple closures. Specifically, White Bear Avenue, Lakewood, and Maryland Streets were flooded at one point with stalled vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891579.